Informa Life Sciences is part of the Knowledge and Networking Division of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC's registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 3099067.

Informa
Key Sessions

Ed Boyden, Ph.D.

Tools for Mapping and Repairing Disease States: Can We Make Therapeutic Invention Into a Mature Design Science?

Massachusetts Institute of Technology

J. Craig Venter, Ph.D.

Genomics, Advanced Imaging and the Future of Medicine

Human Longevity, Inc.

Tyler Jacks, Ph.D.

The Convergence Model of Cancer Research: Solving the Problems of Cancer through Interdisciplinary Approaches

Massachusetts Institute of Technology

Cissy Young, Ph.D.

Women’s Leadership Dinner*

Russell Reynolds Associates

Sep 27
Show Filter
7:30am - 8:00am 30 mins
Main agenda
Breakfast & Technology Workshop: The Impact of Emerging Upstream and Downstream Technologies on Process Productivity and Economics
  • Christine Gebski - Vice President, Product Management and Field Application, Repligen
more

Responding to economic pressures to reduce capital investment, cost of development and cost of goods, new platforms are emerging built on the principle of flexibility, and making heavy use of single use products, continuous manufacturing and alternative technologies. XCell™ ATF, OPUS® Pre-packed Columns and TangenX™ SIUS™ technologies drive productivity gains and COG improvements into upstream and downstream bioprocessing. In this talk, we will look at the individual benefits of these technologies to specific unit operations and then the combined benefits to a complete process.

Please note: The exhibit hall is not open following this talk. The exhibit hall opens today at 9:45am


9:45am - 10:30am 45 mins
Main agenda
Refreshment Break in the BWB Poster & Exhibit Hall
9:50am - 10:00am 10 mins
Main agenda
The Journey of More Productive Cell Expression
  • Speaker Mark Emalfarb - Chief Executive Officer , Dyadic International, Inc.
more


The C1 platform technology is a hyper-productive fungal expression system which has been used to produce enzymes and proteins at yields up to 100 g/l, with 80% purity (~ 80 g/l of the target protein).  C1 is a leap in technology that has the potential to change the way in which both animal health and human biotech and pharmaceutical companies bring their biologic vaccines and drugs to market faster, in greater volumes, at lower cost, and with newer beneficial properties.

10:00am - 10:10am 10 mins
Main agenda
FlexAct® BT (Bag Tester): Point-of-use Leak Test of Flexboy® 2D Bags
  • Speaker Carole Langlois - Senior Product Manager, Fluid Management Technology, Sartorius Stedim Biotech FMT SAS
more

FlexAct® BT is a Bag Tester solution for end users to control the absence of leaks that could occur during transportation and handling of 2D bags at the point of use. FlexAct® BT features the Sartocheck® 4 plus Bag tester and a set of two holders to perform pressure decay testing in a safe, fast, easy and reliable way. FlexAct® BT is supplied with a complete validation package and on-site service to achieve an easy validation.


10:10am - 10:20am 10 mins
Main agenda
Implementation of High Throughput Analytics to Improve Process Efficiency and Economics
  • Craig Tin - Director, Regional Marketing, Pall ForteBio LLC
more


Increasing Phase I/II development productivity to reach the clinic faster is driving the adoption of high throughput analytical tools to reduce the turnaround time for results, increase sample capacity, and provide richer insight into quality.  The Octet HTX system, used to assess product titer and detect CHO-HCP and Residual Protein A impurities, is an example HT analytics transforming the development workflow.

10:20am - 12:00pm 100 mins
Main agenda
BioProcess International’s State of the Industry Report: 15 Years of Advancement
  • Speaker Anne Montgomery - Editor in Chief, BioProcess International Magazine
  • Speaker Maribel Rios - Managing Editor, BioProcess International
  • Speaker Cheryl Scott - Senior Technical Editor, BioProcess International
more

In June 2017, BioProcess International published The State of the Industry, a special report and ebook series designed to provide the biopharmaceutical industry with a unique perspective into the business decisions, technological advancements, and scientific breakthroughs over the last 15-years that define who we are as an industry today. This special series examines the successes, failures, and trends that have delivered the industry to this particular point in time. Reflecting the eleven core job functions and demographics that represent BioProcess International’s readership, the State of the Industry provides expert insight into the factors and decisions that impacted each step of the bioprocess. As part of the BWB festival, BioProcess International presents trends in four of the eleven core bioprocess stages: Research & Development; Lab Management; Process Development; Production/Manufacturing

Presenters:

The R&D Perspective: Mapping New Pathways from Discovery to Development

Cheryl Scott, Senior Technical Editor, BioProcess International

The Lab Manager’s Perspective: Ensuring Efficiency, Data Integrity, and Compliance

Maribel Rios, Managing Editor, BioProcess International

The Process Development Perspective: Implementing Tools for Optimization

Maribel Rios, Managing Editor, BioProcess International

The Manufacturing Perspective: Current Approaches to Bioprocess Intensification

Anne Montgomery, Editor in Chief, BioProcess International

12:05pm - 12:35pm 30 mins
Technology Workshop
Control Glycosylation and its Functional Impact on Therapeutic Antibody
  • Jessie Ni, Ph.D. - Chief Scientific Officer, Irvine Scientific
more

Brought to you by BPI Sponsor: Irvine Scientific

Proper therapeutic antibody glycosylation is critical for its function and can be significantly influenced by it production process parameters, including culture media.  Results from two case studies demonstrate the exact nature of glycosylation-function relationship may be antibody-dependent and the potential necessity of antibody-specific approach in controlling glycosylation during its bio-production.

12:05pm - 12:35pm 30 mins
Technology Workshop
Achieving Quality at Speed: Technological Advancements for High Throughput Process Development and Their Implications on Data Quality
  • Jarrod Medeiros - Product Manager, IDBS, Inc
more

Brought to you by BPI Sponsor: IDBS

Technological advancements for high throughput process development are allowing scientists to accelerate the time from discovery to manufacturing. In this session we will discuss the importance of using technology to optimize your data management processes to achieve quality at speed throughout the development life cycle.

12:05pm - 12:35pm 30 mins
Technology Workshop
Outsourcing Process Development in the Bid to Bring Rare Therapies to Clinic Faster
  • Alex Tracy, Ph.D. - Vice President, Pharmaceutical Development, Roivant Sciences Inc.
more

Brought to you by BPI Sponsor: GE Healthcare

Roivant Sciences Inc. is currently finishing preclinical studies in recombinant human acid ceramidase (rhAC)—an enzyme replacement therapy for patients with Farber disease. This presentation will demonstrate the collaboration with GE’s Fast Trak services team, where expertise, transparency, and tech transfer were put into best practice. We will share development data and decision-making points during four stages of the project; clone selection, process development, scale-up, and cGMP production.



12:05pm - 12:35pm 30 mins
Technology Workshop
Yes, You Can Run >300 Glycan Samples Yourself Per Day
  • Mark Lies, Ph.D. - Senior Product Manager, SCIEX
more

Brought to you by BPI Sponsor: Sciex

Generate actionable glycan data from >300 samples per day in your own lab. Introducing a new SCIEX technology. One-hour sample prep of a 96-well plate, compatible with automation. Simply put the plate and the cartridge in the instrument; no other reagents to add. Obtain high resolution actionable data using the reliable chemistry from the makers of the PA 800 Plus.

12:05pm - 12:35pm 30 mins
Technology Workshop
Automated Optimization of IgG Production in CHO Cells
  • Michael Kowalski, Ph.D. - Staff Applications Scientist, Drug Discovery & Basic Research, Beckman Coulter Life Sciences
more

Once antibody-producing cell lines have been identified, optimizing the culture media can yield higher titers.  We automated a factorial design of experiment approach to identify optimal culture conditions. The automation prepared combinations of media components, plated cells in replicate conditions, generated sample and reagent plates for IgG titer analysis, and initiated imaging and XTT assays to measure cell growth.

12:35pm - 1:55pm 80 mins
Main agenda
Networking Luncheon in the BWB Poster & Exhibit Hall
12:35pm - 1:55pm 80 mins
Women's Leadership Forum
3M Women in BioProcess Roundtable Forum and Lunch
  • Moderator Sanchayita Ghose, Ph.D. - Director, Downstream Process Development, Biologics Process Development, Bristol-Myers Squibb Company
  • Panelist Wei Moline - Vice President and General Manager, 3M Separation and Purification Sciences
  • Panelist Hanne Bak, Ph.D. - Vice President, Pre-clinical Manufacturing & Process Development, Regeneron Pharmaceutical, Inc.
  • Panelist Birgit Schoeberl, Ph.D. - Senior Vice President, Scientific Value, GNS Healthcare
  • Panelist Lynne Krummen, Ph.D. - Vice President of Technical Development of Biologics, Roche/Genentech
  • Panelist Luba Greenwood, Ph.D. - Vice President, Global Mergers & Acquisition, Business Development, Roche Diagnostic
  • Panelist Christina Scully - General Manager of Devens Biologics Centre of Excellence Site, Bristol-Myers Squibb
more

3M and Biotech Week Boston are sponsoring the Women in BioProcess Roundtable event, where we’ll be connecting women in bioprocessing for a special leadership discussion and luncheon exploring diversity and career development in the industry.

Participants will network with pioneers in the field, learn more about bioprocess career trajectories, and create personal connections with women scientists and executives across a variety of companies. Deeper discussion and mentorship opportunities are included in the event.


Attendees will:

  • Network with pioneers in the bioprocess field
  • Learn from women leaders across a cross-section of companies
  • Create personal connections with other women scientists
  • Be considered for participation in an ongoing women in bioprocess mentorship program 

Moderator:

Sanchayita Ghose, Ph.D., Director, Downstream Process Development, Biologics Process Development, Bristol-Myers Squibb

Panelists:

  • Wei Moline, VP and GM of 3M SPSD, Industrial Business Group, 3M
  • Hanne Bak, Ph.D., VP, Pre-clinical Manufacturing & Process Development, Regeneron Pharmaceutical, Inc.
  • Birgit Schoeberl, Ph.D., Consultant, Independent Consultants
  • Lynne Krummen, Ph.D., Vice President of Technical Development of Biologics, Genentech
  • Luba Greenwood, Ph.D., Vice President of M&A and Business Development, Roche and Professor, Boston University School of Law
  • Christina Scully, Executive Director of Global Biologics Quality, Bristol-Myers Squibb

3M is offering this opportunity to current and future women leaders in science

*Limited Availability. All registrations are subject to 3M approval.

12:40pm - 12:50pm 10 mins
Main agenda
Sorting Workflow Using Sony FX500- Case Study of Sorting Memory and Naive T cells in a GMP Facility
  • Speaker Deena Soni, Ph.D - Global Marketing Manager, Cell Sorters, Sony Biotechnology
more

The Sony FX500 cell sorter features single use fluidics that can be exchanged between samples to streamline operation and control sample carryover. Here we highlight a case study of sorting memory and naïve T cells in a GMP facility using FX500. System setup, performance and application data supporting this approach will be presented.

1:20pm - 1:30pm 10 mins
Main agenda
Genderless Sterile Connectors for Single Use Systems
  • Todd Andrews - Global Sales and Business Development Manager, Bioprocessing, CPC - Colder Products Company
more

What other features should be taken into consideration when evaluating genderless connectors? While genderless interchangeability is a significant advantage, it is not the only feature to consider. You need to ensure that the connector will have the overall functionality to ensure a reliable, repeatable and secure connection. This presentation will review the important connector attributes to consider when selecting a sterile coupling.


1:30pm - 1:40pm 10 mins
Main agenda
The Saturn mAb Platform: High Throughput Monoclonal Antibody Development and Manufacturing
  • Patrick Robertson, Ph.D. - Director, Program Design , Fujifilm Diosynth Biotechnologies
more


Fujifilm's Saturn Platform offers de-risked, rapid and reliable development and cGMP manufacturing for mAbs. The platform encompasses process assessment, analytical development and manufacturing using dedicated facilities with standardized equipment, raw materials, and consumables to which increases efficiency and reduces cost, lead times, and risk. Saturn programs can start with Fujifilm's Apollo CHO cell line or with client cell lines.


1:40pm - 1:50pm 10 mins
Main agenda
IBD: Three Pumps Are Good, Five Pumps Are Better
  • Kimo Sanderson - VP Marketing and Client Services, Asahi Kasei Bioprocess, Inc.
more

This talk will showcase the latest version of Inline Buffer Dilution technology from Asahi Kasei Bioprocess America. The five-pump IBD System can be used to dilute and condition even the most complex aqueous buffers, helping you leverage stock concentrates to save time, save space and save money in your downstream processing plant.


1:55pm - 2:10pm 15 mins
Main agenda
BPOG Working Group Update: Supplier Change Notifications - Gaining Value through External Collaborations for Supplier Change Notifications
  • Speaker Jeff Carter, Ph.D. - Strategic Projects Leader, Life Sciences, GE Healthcare
more


This topic will present the outcome of the joint discussions between BPOG (BioPhorum Operations Group) and BPSA (BioProcess Systems Alliance) for a period of 18 months between 20 drug manufacturers and 12 suppliers regarding the management of supplier change notifications.  The team’s journey, from initial scoping and objective setting to the creation of tools and supporting documentation will be presented. The benefits of the team’s change notification structure will be highlighted as a means of encouraging industry adoption of this practice and standardization of the handling of supplier changes.


2:10pm - 2:25pm 15 mins
Main agenda
BPOG Working Group Update: Single Use User Requirements - The Journey Towards User Requirements Standardization for Single-use Systems
  • Speaker Jeff Carter, Ph.D. - Strategic Projects Leader, Life Sciences, GE Healthcare
more


This topic will present the ongoing activities of the joint initiative between BPOG (BioPhorum Operations Group) and BPSA (BioProcess Systems Alliance) regarding Single Use User Requirements.  Currently, 14 drug manufacturers and 16 suppliers are collectively working on this collaboration.  The team’s journey, from initial scoping and objective setting to delivering the roadmap and overcoming cross industry challenges will be presented. The benefits of the team’s work will be discussed as a means of encouraging industry adoption of this practice which should encourage swifter deployment of single-use technology due to the implementation of an industry wide standard set of expectations. This will help to mitigate concerns and risks as new biopharmaceutical products are brought to market.


2:25pm - 2:40pm 15 mins
Main agenda
BPOG Working Group Update: Mold Control - Mold Control and Detection In Biological Drug Substance Manufacturing Facilities: An Industry Perspective
  • Randall Thompson - Principal Scientist, Quality Control, Global Microbiology, Shire
more


The biopharmaceutical industry produces non-sterile and/or low-bioburden intermediates and bulk biologics (i.e. Drug Substances) using bioburden controlled processes in accordance to Q7A and Annex 2. In many cases, single mold isolation events have received a high level of scrutiny; the goal of this paper is to challenge this paradigm and provide the rationale for an enhanced control approach that focuses on trending of mold species as microbial indicators rather than on single isolation events. Molds, can also be part (in much lower numbers) of the normal microbial population of a biologics manufacturing facility and, therefore, mold isolation is not an unexpected event in non-aseptic processing environments. This presentation provides recommendations from a biopharmaceutical industry perspective on mold monitoring in biologics drug substance facilities and processes.  Additionally, recommendations on subjects commonly encountered in the establishment of a monitoring program, such as mold trending, responding to mold isolation events and best practices on mold prevention, are included. These recommendations assist biologic manufacturers in refining their current mold control strategy, as well as developing control strategies for new processes, facilities and products.  Establishing appropriate mold control programs is a key element of overall microbial control plans in biologics manufacturing facilities.


2:45pm - 3:30pm 45 mins
Main agenda
Tools for Mapping and Repairing Disease States: Can We Make Therapeutic Invention Into a Mature Design Science?
  • Ed Boyden, Ph.D. - Associate Professor, Media Lab and McGovern Institute Departments of Biological Engineering and Brain and Cognitive Sciences, Massachusetts Institute of Technology
more
3:30pm - 4:00pm 30 mins
Main agenda
Refreshment Break in the BWB Poster & Exhibit Hall
3:35pm - 3:45pm 10 mins
Main agenda
Automation Friendly Assay Design
  • Christopher Hepler - Group Leader, Cellular and Molecular Technologies, Catalent Pharma Solutions
more

Adaptation of potency assays to robotic systems has been a significant challenge for cell-based bioassays. We have experience automating quantitative and potency assays on Hamilton robotic systems, including assays based on proteins, nucleic acids, and cells. We will present the challenges and successes of adapting assays to automation, and share some of the lessons we’ve learned along the way.

3:45pm - 3:55pm 10 mins
Main agenda
Aseptic Filling via Single-Use Systems
  • Speaker Max Blomberg - Director of Operations, Meissner Filtration Products
more

Single-use systems which can function as closed systems facilitate streamlined aseptic filling operations.  These include isolator based filling systems for final container closure of drug product, but also RABs based filling of upstream process fluids and many operations in between.  Best practices associated with designing single-use systems for use in these critical applications will be covered. 

4:00pm - 4:05pm 5 mins
Main agenda
Chairperson's Remarks
  • Travis McCready - President and CEO, Massachusetts Life Sciences Center
more
4:05pm - 4:45pm 40 mins
Main agenda
Genomics, Advanced Imaging and the Future of Medicine
  • J. Craig Venter, Ph.D. - Co-Founder, Executive Chairman, Head of Scientific Strategy, Human Longevity, Inc.
more
4:45pm - 5:15pm 30 mins
Main agenda
The Convergence Model of Cancer Research: Solving the Problems of Cancer through Interdisciplinary Approaches
  • Tyler Jacks, Ph.D. - Director, Koch Institute for Integrative Cancer Research, Massachusetts Institute of Technology
more

MIT’s Koch Institute for Integrative Cancer Research was created to take advantage of the strengths at MIT in cancer science and cancer-oriented engineering. The Institute fosters interdisciplinary thinking and collaboration to tackle the most challenging problems in cancer biology, diagnosis, early detection, and treatment. Tyler Jacks serves as the Director of the Koch Institute and also runs a cancer genetics and cancer immunology laboratory there. He will illustrate examples of progress against cancer through his own work as well as from collaborative efforts with other scientists and engineers.

5:15pm - 6:00pm 45 mins
Women's Leadership Forum
BioPharma Executive Council Panel: Increasing Gender Diversity in BioPharma: What Works
  • Moderator Cissy Young, Ph.D. - Managing Director, Russell Reynolds Associates
  • Panelist Amri Johnson, Ph.D. - Global Head of Diversity and Inclusion, Novartis Institutes for Biomedical Research
  • Panelist Wei Moline - Vice President and General Manager, 3M Separation and Purification Sciences
  • Panelist Praveen Tipirneni, M.D. - President and CEO, Morphic Therapeutics, Inc.
  • Panelist Susan Windham-Bannister, Ph.D. - President and CEO, Biomedical Growth Strategies LLC
more

This panel on increasing gender diversity in the biopharma industry will focus on actionable strategies and programs that both men and women can work on together to help improve gender diversity in their companies. The emphasis will be on what everyone in our industry can do, whether at small, medium or large organizations, and at every level of their company to make a difference and deliver the benefits of gender diversity for corporate performance.

Actionable takeaways will include how to build programs for:

—Male Allies and Champions for Gender Diversity

—Flexible Work Policies

—Mentorship and Sponsorship Programs

Increasing gender diversity will be critical for continuing to build our innovative biopharma industry in the Boston area and to continuing to deliver economic growth to Massachusetts, so come hear what you can do to contribute in your own organization today.

6:00pm - 7:00pm 60 mins
Women's Leadership Forum
Diversity Networking Reception
6:30pm - 9:30pm 180 mins
Main agenda
Battle of the Biotech Bands
7:00pm - 8:30pm 90 mins
Women's Leadership Forum
Women’s Leadership Dinner*
  • Featured Speaker Cissy Young, Ph.D. - Managing Director, Russell Reynolds Associates
more

Sponsored by 3M

Connect with individuals in senior leadership positions and meet the rising stars in the life science industry at the first annual Women’s Leadership Dinner.

* Requires Festival PassPLUS or Separate Dinner Registration